Tennessee, 2018

Winter Weather in Tennessee, December 4 to 5, 2018

December 4 to 5, 2018 · NWS OHX · 6 events in 6 counties and zones

A clipper system brought scattered snow showers to northeast portions of Middle Tennessee from the afternoon on December 4 through the night into the morning hours on December 5. Most areas received 1 inch or less of snow, although Fentress County saw up to 3 inches of snowfall.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A clipper system brought scattered snow showers to northeast portions of Middle Tennessee from the afternoon on December 4 through the night into the morning hours on December 5. Most areas received 1 inch or less of snow, although Fentress County saw up to 3 inches of snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 4, 11:45 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Dec 4, 11:45 AM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1145 AM CST Tue Dec 4 2018

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Have made some small adjustments to the zfp forecast wording,
using areal qualifiers for wx rather than probability. Radar
returns from Middle TN and Kentucky show snow showers wandering
southeastward, and have worded forecast to mention isolated or
scattered snow showers for our light precip areas today and
tonight. Otherwise, little change to previous forecast.

&&

.AVIATION...
18Z TAF DISCUSSION.

Weak impulses of scattered snow showers for areas along and north
of Interstate 40. This could cause some VCSH for CKV and CSV. The
VCSH could even reach BNA but have not included this in the TAFs.
Winds will be from the NW through the TAF period. Skies will
teeter between VFR and MVFR. Expect clouds to lift towards the
end of the TAF cycle...just in time for winds to gust in the 15 to
20 mph range.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......19
AVIATION........12
Hazardous weather outlook, Dec 4, 9:52 AM CST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
952 AM CST Tue Dec 4 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-051600-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
952 AM CST Tue Dec 4 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Scattered light snow showers across the northern portions of the
mid state through tonight. A light dusting is possible across the
northern Plateau late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A storm system will move across the region this weekend with rain
and possibly some wintry weather. Most of the precipitation will
fall on Saturday with some precipitation lingering through Sunday.
The track of the storm and exact temperatures will determine how
much wintry precipitation occurs. Details are very uncertain at
this time, but some travel impacts are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Fentress

When
December 4, 2:00 PM CST to December 5, 12:00 PM CST
Where
Fentress forecast zone
Reported by
CoCoRaHS
Coordinates
36.381, -84.932 (the zone’s center; the record gives no point)

Trained spotters, COOP observers, and CoCoRaHS stations reported up to 3 inches of snow fell across Fentress County. A trained spotter in Jamestown reported a storm total of 3 inches at 116pm on December 5. The Jamestown COOP observer measured 2.0 inches of snow. CoCoRaHS station Jamestown 3.1 SE measured a storm total of 2.5 inches, CoCoRaHS station Jamestown 12.9 S measured a storm total of 1.0 inch, and CoCoRaHS station Clarkrange 6.0 NE measured a storm total of 1.0 inch.

Winter Weather, Pickett

When
December 4, 2:00 PM CST to December 5, 12:00 PM CST
Where
Pickett forecast zone
Reported by
CoCoRaHS
Coordinates
36.558, -85.075 (the zone’s center; the record gives no point)

CoCoRaHS observers reported up to 2 inches of snow fell across Pickett County. CoCoRaHS station Byrdstown 2.8 SSW measured a storm total of 2.0 inches.

Winter Weather, Overton

When
December 4, 2:00 PM CST to December 5, 12:00 PM CST
Where
Overton forecast zone
Reported by
CoCoRaHS
Coordinates
36.345, -85.288 (the zone’s center; the record gives no point)

CoCoRaHS observers reported up to 1 inch of snow fell across Overton County. CoCoRaHS station Livingston 1.9 NNW measured a storm total of 0.7 inches.

Winter Weather, Clay

When
December 4, 2:00 PM CST to December 5, 12:00 PM CST
Where
Clay forecast zone
Reported by
CoCoRaHS
Coordinates
36.551, -85.544 (the zone’s center; the record gives no point)

CoCoRaHS observers reported up to around 1/2 inch of snow fell across Clay County. CoCoRaHS station Red Boiling Springs 6.7 NNE measured a storm total of 0.6 inches.

Winter Weather, Cumberland

When
December 4, 2:00 PM CST to December 5, 12:00 PM CST
Where
Cumberland forecast zone
Reported by
CoCoRaHS
Coordinates
35.950, -84.998 (the zone’s center; the record gives no point)

CoCoRaHS observers reported up to around 1/2 inch of snow fell across Cumberland County. CoCoRaHS station Crossville 4.7 S measured a storm total of 0.7 inches.

Winter Weather, Smith

When
December 4, 2:00 PM CST to December 5, 12:00 PM CST
Where
Smith forecast zone
Reported by
CoCoRaHS
Coordinates
36.251, -85.957 (the zone’s center; the record gives no point)

CoCoRaHS observers reported up to around 1/2 inch of snow fell across Smith County. CoCoRaHS station Carthage 8.7 NNE measured a storm total of 0.5 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798601, 798602, 798603, 798604, 798605, 798606.